Confusion and dysphoria with low-dose topiramate in a patient with bipolar disorder

Authors


Corresponding author: Chittaranjan Andrade, MD, Department of Psychopharmacology, National Institute of Mental Health and Neurosciences, Post Bag No. 2900, Bangalore 560 029, India. Fax: +91-80-6564830; e-mail: andrade@nimhans.kar.nic.in

Abstract

Background: Topiramate, a newer antiepileptic agent, may benefit several neurological and psychiatric states, including bipolar disorder.

Case report: A physically healthy, stockily built, 47-year-old, hypomanic Asian male with a >20-year history of uneventful use of psychotropic agents received topiramate in a dose that was stepped up to 100 mg/day across 10 days. He developed dysphoria, confusion, word-finding difficulties, and difficulties in maintaining a train of thought; the symptoms vanished within a week of drug discontinuation, and reappeared 1–2 days after rechallenge at a dose of 25 mg/day.

Conclusion: It appears that, while confusion is usually a dose-dependent adverse effect of topiramate, certain patients may idiosyncratically develop this adverse effect at very low doses.

Ancillary